A subscriber’s fears for her daughter alerted us to chloroquine, which is being prescribed to increasing numbers of travellers who return from further flung holidays with malaria. The daughter had recently suffered a fainting fit while on a course of
As the long list of reactions to chloroquine includes convulsive seizures, we guessed the drug had a part to play. Other common reactions other than death, which we’re coming on to include irreversible eye damage, nerve deafness including tinnitus, anorexia, skin eruptions (and will worsen any psoriasis) and hair loss.
Chloroquine is marketed in the UK as Nivaquine by Rhone-Poulenc, and as Avloclor by ICI; in the US, it is available as Aralen Phosphate from Sanofi-Winthrop, and as Chloroquine Phosphate tablets by Biocraft.
Chloroquine is not a drug that should be taken lightly, and your own background and health should be carefully considered before it is prescribed. For the physician, it really is a careful balance between risk and reward.
A number of people have died while on the drug, even when relatively low amounts are taken. One child of three died after being given 0.75 gm of the drug.
Equally worrying are reports that the drug is no longer effective against some strains of malaria, which have become resistant to it, so your doctor may be inclined to increase the recommended dose which, in an adult, is 500 mg once a week.
An early warning sign of a serious adverse reaction is a weakening of the muscles which should be reported straight away. The treatment should be stopped immediately.